Header

UZH-Logo

Maintenance Infos

The characteristic polynomial of a random unitary matrix: a probabilistic approach


Bourgade, P; Hughes, C P; Nikeghbali, A (2008). The characteristic polynomial of a random unitary matrix: a probabilistic approach. Duke Mathematical Journal, 145(1):45-69.

Abstract

In this article, we propose a probabilistic approach to the study of the characteristic polynomial of a random unitary matrix. We recover the Mellin-Fourier transform of such a random polynomial, first obtained by Keating and Snaith in [8] using a simple recursion formula, and from there we are able to obtain the joint law of its radial and angular parts in the complex plane. In particular, we show that the real and imaginary parts of the logarithm of the characteristic polynomial of a random unitary matrix can be represented in law as the sum of independent random variables. From such representations, the celebrated limit theorem obtained by Keating and Snaith in [8] is now obtained from the classical central limit theorems of probability theory, as well as some new estimates for the rate of convergence and law of the iterated logarithm-type results.

Abstract

In this article, we propose a probabilistic approach to the study of the characteristic polynomial of a random unitary matrix. We recover the Mellin-Fourier transform of such a random polynomial, first obtained by Keating and Snaith in [8] using a simple recursion formula, and from there we are able to obtain the joint law of its radial and angular parts in the complex plane. In particular, we show that the real and imaginary parts of the logarithm of the characteristic polynomial of a random unitary matrix can be represented in law as the sum of independent random variables. From such representations, the celebrated limit theorem obtained by Keating and Snaith in [8] is now obtained from the classical central limit theorems of probability theory, as well as some new estimates for the rate of convergence and law of the iterated logarithm-type results.

Statistics

Citations

19 citations in Web of Science®
19 citations in Scopus®
Google Scholar™

Altmetrics

Downloads

46 downloads since deposited on 06 Feb 2009
3 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:07 Faculty of Science > Institute of Mathematics
Dewey Decimal Classification:510 Mathematics
Date:2008
Deposited On:06 Feb 2009 08:37
Last Modified:05 Apr 2016 12:57
Publisher:Duke University Press
ISSN:0012-7094
Publisher DOI:https://doi.org/10.1215/00127094-2008-046
Related URLs:http://www.ams.org/mathscinet-getitem?mr=2451289
http://arxiv.org/abs/0706.0333v1

Download

Preview Icon on Download
Preview
Content: Accepted Version
Filetype: PDF
Size: 1MB
View at publisher